Alert archive / Minnesota / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Grand Forks, ND

May 28, 202318 counties in Minnesota; 7 counties in North Dakota

NWS Grand Forks, ND issued this red flag warning at May 28, 2023, 2:55 AM CDT for 18 counties in Minnesota; 7 counties in North Dakota. It took effect at May 28, 2023, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2023, 2:55 AM CDT (07:55 UTC)
In effect from
May 28, 2023, 12:00 PM CDT
Expired
May 28, 2023, 9:00 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND
All 25 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Cass County, ND, Grand Forks County, ND, Pembina County, ND, Richland County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 78 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2023-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2023-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3275 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WWUS83 KFGF 280755
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
255 AM CDT Sun May 28 2023

MNZ001>009-013>017-022>024-027>032-040-290200-
/O.UPG.KFGF.FW.A.0003.230528T1700Z-230529T0200Z/
/O.NEW.KFGF.FW.W.0004.230528T1700Z-230529T0200Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
255 AM CDT Sun May 28 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWESTERN
AND WEST CENTRAL MINNESOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 9 PM CDT this evening. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, 
  Kittson, Roseau, Lake Of The Woods, West Marshall, East 
  Marshall, North Beltrami, Pennington, Red Lake, East Polk, 
  North Clearwater, South Beltrami, Mahnomen, South Clearwater, 
  Hubbard, West Becker, East Becker, Wilkin, West Otter Tail, 
  East Otter Tail, Wadena and Grant.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NDZ008-016-027-029-030-039-053-290200-
/O.NEW.KFGF.FW.W.0004.230528T1700Z-230529T0200Z/
Pembina-Eastern Walsh-Grand Forks-Steele-Traill-Cass-Richland-
255 AM CDT Sun May 28 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN NORTH
DAKOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 9 PM CDT this evening.

* AFFECTED AREA...In North Dakota, Pembina, Eastern Walsh, Grand 
  Forks, Steele, Traill, Cass and Richland.

* WINDS...South 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
433 
WWUS83 KFGF 281810
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
110 PM CDT Sun May 28 2023

MNZ001>009-013>017-022>024-027>032-040-290200-
/O.CON.KFGF.FW.W.0004.000000T0000Z-230529T0200Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
110 PM CDT Sun May 28 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWESTERN AND WEST
CENTRAL MINNESOTA...

* AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, 
  Kittson, Roseau, Lake Of The Woods, West Marshall, East 
  Marshall, North Beltrami, Pennington, Red Lake, East Polk, 
  North Clearwater, South Beltrami, Mahnomen, South Clearwater, 
  Hubbard, West Becker, East Becker, Wilkin, West Otter Tail, 
  East Otter Tail, Wadena and Grant.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NDZ008-016-027-029-030-039-053-290200-
/O.CON.KFGF.FW.W.0004.000000T0000Z-230529T0200Z/
Pembina-Eastern Walsh-Grand Forks-Steele-Traill-Cass-Richland-
110 PM CDT Sun May 28 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN NORTH DAKOTA...

* AFFECTED AREA...In North Dakota, Pembina, Eastern Walsh, Grand 
  Forks, Steele, Traill, Cass and Richland.

* WINDS...South 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
688 
WWUS83 KFGF 290202
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
902 PM CDT Sun May 28 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
053-290315-
/O.EXP.KFGF.FW.W.0004.000000T0000Z-230529T0200Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Richland-
902 PM CDT Sun May 28 2023

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR NORTHWESTERN MINNESOTA...

Conditions have improved and the warning is no longer needed.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 27, 10:23 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 27, 10:23 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1023 PM CDT Sat May 27 2023

.UPDATE...
Issued at 931 PM CDT Sat May 27 2023

Showers and Thunderstorms have retreated west from the Devils Lake
Basin for the evening. More are possible tomorrow afternoon again,
but we should be clear for tonight. Forecast remains on track.

UPDATE Issued at 644 PM CDT Sat May 27 2023

Showers and Thunderstorms have really bubbled up in an area of
higher instability in the Devils Lake Basin. Unfortunately, a fast
850mb jet and little shear means these storms have little chance
to become severe. We will continue to monitor them as the evening
goes on, however, expecting them to stay in the more favorable
environment in the Devils Lake Basin. Forecast remains on track.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 345 PM CDT Sat May 27 2023

-Critical fire weather conditions are ongoing this afternoon in MN
and possible again on Sunday (see fire weather section).

-Wind are occasionally gusting to 45 mph in the Red River Valley
this afternoon, but this is localized and advisory conditions are not
anticipated.

-There are low probabilities for a shower or thunderstorm this
afternoon in the Devils Lake Basin, and better chances Sunday night.
Severe thunderstorms are not expected during these periods.

Large scale ridging remain dominant across the Upper Mid west with
the moist/southerly blow still west of our CWA. Surface frontal
zones remain mainly west, though weak surface trough does extend
towards our northwest. Due to the influx of large scale subsidence
and deep dry adiabatic mixing under sunny skies we have overachieved
on temps and winds and we have had at least one gust around 45 mph
(GFK) reported. The leading edge of moist southerly flow is just in
our west where Td in the mid to upper 50s are supporting ML CAPE 500
J/KG+ in our far northwest closer to the surface trough. Current
HREF means keep any showers/storms west, and only a few outliers
still support activity in our northwest as weak pockets of PVA move
northwest along the frontal zone to the west.

Sunday-Sunday night: Influence of ridge may be decreasing as the day
goes on, as a trough begins to slowly move east and the
moist/unstable axis slowly moves east. Due to this slight shift in
flow it is possible we could see an increase in cloud cover and at
increasing chance for showers/storms (especially late). The
probability for severe storms however is low as parameters are still
not shown to be favorable. Pressure gradient/dry adiabatic mixing
should once again support breezy to windy conditions and dependent on
clouds we could once again warm to near 90. However, due to the
potential for cloud cover and slight shift in pattern confidence is
lowered and there is more potential variability in highs than the
last few days.

.LONG TERM...(Monday through Saturday)
Issued at 345 PM CDT Sat May 27 2023

Main challenges for this forecast period is above normal
temperatures and the threat for strong to possibly severe
thunderstorms to start the week.

The period starts with a broad upper level ridge over the forecast
area. Surface high pressure retreats into the eastern Great Lakes.
The upper pattern reorients favoring the propagation of disturbances
aloft over the region. Strong low level jet will help increase
moisture over the region as surface dewpoints rise into the low 60s.
Analysis of CAPE values show an increase due to the moisture
transport. However, limited forcing and a weak surface feature may
limit the extent of thunderstorm development. Shear is also expected
to be weak but an upper level shortwave could help trigger a few
severe thunderstorms. Otherwise, the pattern remains unsettled
through the rest of the period will daytime highs remaining in the
upper 80s to low 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1023 PM CDT Sat May 27 2023

VFR conditions will prevail at all TAF sites for the period.
Showers and thunderstorms will be possible near or at DVL
Sunday afternoon. Winds will dip below 15kts into Sunday morning,
but once sunrise comes, the gusts up to 30kts will return. Expect
clouds to remain high, above 10000ft, and gusts to diminish
shortly after 02z Monday.

&&

.FIRE WEATHER...
Issued at 345 PM CDT Sat May 27 2023

Due to deep mixing in the drier side of the upper ridge RH values
have fallen to the teens across northwest MN, and while stronger
winds have remain along and west of the Red River Valley (where RH
values are higher) sustained winds have remain in the 15-20 mph.
Combined with the very dry fuels in MN this has resulted in critical
fire weather conditions and per coordination with MIFC a Red Flag
Warning was issued through the early evening. Due to higher Tds in
ND RH has remained about 25% fore most locations (besides a very
narrow 5 mile corridor along the Red River), and near critical
(rather than Red Flag) conditions have been favored. Moist southerly
flow just to the west may be just a bit farther east Sunday and
there is some potential for cloud cover that could disrupt warming
some or mixing, so there is some uncertainty. Still, there is
potential for a repeat of temperatures, RH, and winds at least
through the afternoon. A Fire Weather Watch was also coordinated for
Sunday afternoon into early Sunday evening as a result.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...Fire Weather Watch from Sunday afternoon through Sunday evening
     for MNZ001>009-013>017-022>024-027>032-040.

&&

UPDATE...AK
SHORT TERM...DJR
LONG TERM...Hopkins
AVIATION...AK
FIRE WEATHER...DJR
Hazardous weather outlook, May 28, 2:41 AM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
241 AM CDT Sun May 28 2023

NDZ008-016-026>030-038-039-049-052>054-290745-
Pembina-Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
241 AM CDT Sun May 28 2023

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

Critical fire weather conditions are expected through the
afternoon and early evening for locations within the Red River
Valley as RH values fall into the 15 to 25 percent range,
combined with south winds of 25 to 35 mph.

Near critical fire weather conditions are expected for
portions of the area west of the Red River Valley, with RH values
as low as 25 percent.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances return starting late Sunday and persist
through at least mid week as a more active pattern takes shape.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-040-290745-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
241 AM CDT Sun May 28 2023

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

Critical fire weather conditions are expected through the
afternoon and early evening as RH values fall into the 15 to 25
percent range, combined with south winds of 20 to 30 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances return starting late Sunday and persist
through at least mid week as a more active pattern takes shape.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006-007-014-015-024-290745-
Towner-Cavalier-Benson-Ramsey-Eddy-
241 AM CDT Sun May 28 2023

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

Near-critical fire weather conditions are expected this afternoon
and early evening as RH values fall as low as 25 percent,
combined with south winds of 25 to 30 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances return starting late Sunday and persist
through at least mid week as a more active pattern takes shape.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Minnesota, 2023Red Flag Warnings in North Dakota, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.